Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 143, NWS Grand Forks, ND

August 8, 2004Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2004, 6:25 PM CDT for Red Lake County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2004, 6:25 PM CDT (23:25 UTC)
Expired
Aug 8, 2004, 7:15 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:35 PM CDTHAIL 0.755 E Red Lake Falls, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 082325
SVRFGF
MNC125-090015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 PM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  RED LAKE COUNTY IN NORTHWEST MINNESOTA

* UNTIL 715 PM CDT.

* AT 621 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF RED LAKE FALLS...OR ABOUT
  15 MILES SOUTHWEST OF THIEF RIVER FALLS...MOVING TO THE SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  TERREBONNE AT 640 PM AND
  BROOKS AT 650 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4796 9631 4787 9646 4779 9605 4790 9577

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:53 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 3:53 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
353 PM CDT SUN AUG 8 2004

.SHORT TERM...
WATER VAPOR LOOP SHOWING UPPER LEVEL CIRCULATION OVER NORTH CENTRAL
ND AND WAS MOVING EAST. LOW WAS ROTATING QUICKLY WITH
DRYING/DARKENING ON THE SOUTHWEST SIDE OF THE UPPER LOW. VORTICITY
MAXIMUM APPEARS TO BE LOCATE OVER NORTHWEST MN AND ANOTHER OVER
SOUTHWEST MANITOBA, COLD AIR ALOFT ASSOCIATED WITH THE UPPER LOW
SHOULD CREATE STEEP LAPSE RATES. LIFTED INDICES REMAIN LOW AROUND
-6 OVER THE NORTHERN VALLEY WITH RESPECTABLE MOISTURE FLUX
CONVERGENCE OVER NORTHWEST MN. SURFACE LOW WAS LOCATED NORTHWEST OF
FSE WITH A WIND SHIFT EXTENDING SOUTH INTO NORTHWEST IA. SLIGHTLY
DRIER AIR WAS TO THE WEST. LAPS SHOWING CAPES AROUND 1400J/KG ACROSS
THE VALLEY. UPPER LEVEL DIVERGENCE FORECAST TO HIGHEST OVER THE
NORTHEAST ZONES. RADAR SHOWING STORMS MAINLY OVER THE NORTHERN
VALLEY. HIGHEST INSTABILITIES WILL SHIFT EAST THIS EVENING. SURFACE
DEWPOINTS HAVE POOLED IN THE NORTHERN RED RIVER VALLEY NORTH TO YWG.
RAIN EXTENDS QUITE A WAYS BACK INTO MANITOBA AND SASKATCHEWAN IN
DEFORMATION ZONES.

THE THREAT OF RAIN SHOWERS WILL CONTINUE FOR THE NEXT COUPLE DAYS AS
SHORT WAVES UPSTREAM WILL MOVE THROUGH THE AREA. THE NEXT SHORT WAVE
TROUGH WAS OVER NORTHERN ALBERTA AND WILL MOVE INTO THE NORTHERN
PLAINS ON TUESDAY. A THIRD SHORT WAVE NORTH OF ALASKA WILL MOVE OVER
THE AREA WEDNESDAY AS UPPER LEVEL BUILDS OVER WESTERN NORTH AMERICA.

.LONG TERM...
EXPECT NORTHWEST FLOW ALOFT TO PERSIST OVER THE NORTHERN PLAINS
THROUGH THE PERIOD WITH DRY AND COOL WEATHER CONDITIONS. PERIODIC
SHOTS OF UPPER LEVEL ENERGY EMBEDDED IN FLOW SHOULD FOR THE MOST
MOST PART BE NON SIGNIFICANT IN NATURE. NEXT SIGNIFICANT CHANCE FOR
PRECIPITATION LOOKS TO BE BEYOND THIS FORECAST PERIOD. TEMPERATURES
THROUGH THE PERIOD SHOULD AVERAGE BELOW NORMAL WITH A HINT OF A
MODERATING TREND BY LATE IN THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH #719 FOR ALL OF ERN ND TIL 6 PM CDT.
MN...SEVERE THUNDERSTORM WATCH #719 FOR ALL OF NORTHWEST AND WEST
CENTRAL MN EXCEPT CLEARWATER AND LAKE OF THE WOODS THROUGH WADENA
COUNTIES.

&&

HOPPES/BERG
Hazardous weather outlook, Aug 8, 6:50 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN AUG 8 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT SUN AUG 8 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA
EAST OF THE RED RIVER. THE SEVERE WEATHER IS EXPECTED TO BEGIN
AROUND MID-DAY AND CONTINUE THROUGH THE AFTERNOON. ISOLATED STORMS
WITH LARGE HAIL AND DAMAGING WIND ARE EXPECTED AS A VIGOROUS UPPER
LEVEL LOW AND SURFACE COLD FRONT ARE MOVING ACROSS THE REGION.
THUNDERSTORMS ARE ALSO EXPECTED ACROSS EASTERN NORTH DAKOTA
TODAY...HOWEVER THE COLD FRONT SHOULD REACH MINNESOTA BEFORE
SURFACE HEATING CAUSES THEM TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON.

GV

In the hours before

Local storm report, Aug 8, 6:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 NNW BINFORD           47.61N 98.38W
08/08/2004  0.75 INCH        GRIGGS             ND   PUBLIC

0405 PM     HAIL             15 E BRANTFORD          47.60N 98.60W
08/08/2004  0.75 INCH        EDDY               ND   PUBLIC

0410 PM     HAIL             3 NE ULEN               47.11N 96.21W
08/08/2004  0.75 INCH        CLAY               MN   PUBLIC

0412 PM     HAIL             11 W OGEMA              47.10N 96.16W
08/08/2004  0.75 INCH        BECKER             MN   PUBLIC

0418 PM     TORNADO          1 S NECHE               48.97N 97.55W
08/08/2004                   PEMBINA            ND   TRAINED SPOTTER

            TORNADO MOVING TOWARD RIVER SOUTHEAST OF NECHE

0420 PM     HAIL             3 NE FLOM               47.20N 96.09W
08/08/2004  0.88 INCH        NORMAN             MN   PUBLIC

            HAIL COVERING HWY 113

0435 PM     HAIL             3 N OGEMA               47.15N 95.92W
08/08/2004  0.75 INCH        BECKER             MN   PUBLIC

0443 PM     HAIL             WAUBUN                  47.18N 95.94W
08/08/2004  0.75 INCH        MAHNOMEN           MN   LAW ENFORCEMENT

0445 PM     TSTM WND DMG     WAUBUN                  47.18N 95.94W
08/08/2004                   MAHNOMEN           MN   TRAINED SPOTTER

            LARGE TREE LIMBS BLOWN DOWN

0450 PM     TORNADO          1 N PEMBINA             48.98N 97.25W
08/08/2004                   PEMBINA            ND   TRAINED SPOTTER

            TORNADO WITH MULTIPLE FUNNELS OFF NORTH END OF PEMBINA

0456 PM     HAIL             NAYTAHWAUSH             47.26N 95.63W
08/08/2004  1.00 INCH        MAHNOMEN           MN   LAW ENFORCEMENT

0609 PM     HAIL             3 W NEBISH              47.77N 94.91W
08/08/2004  0.88 INCH        BELTRAMI           MN   AMATEUR RADIO

&&

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:43 PM CDTTornado WarningFGFKittson, Roseau47 min
Aug 8, 4:02 PM CDTSevere Thunderstorm WarningFGFBecker, Clay43 min
Aug 8, 4:16 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman44 min
Aug 8, 4:48 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk42 min
Aug 8, 4:58 PM CDTTornado WarningFGFKittson32 min
Aug 8, 4:59 PM CDTSevere Thunderstorm WarningFGFMahnomen16 min
Aug 8, 5:29 PM CDTTornado WarningFGFKittson46 min
Aug 8, 5:47 PM CDTSevere Thunderstorm WarningFGFBeltrami58 min
Aug 8, 6:08 PM CDTFlash Flood WarningFGFKittson12 hr
Aug 8, 6:14 PM CDTTornado WarningFGFKittson61 min
Aug 8, 6:22 PM CDTTornado WarningFGFBeltrami38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.